Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 22, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 22, 2019, 4:24 AM EDT for Schoolcraft County, Michigan. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2019, 4:24 AM EDT (08:24 UTC)
- Expired
- Sep 22, 2019, 7:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
029 WHUS43 KMQT 220824 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 424 AM EDT Sun Sep 22 2019 MIZ014-222300- /O.NEW.KMQT.BH.S.0022.190922T0824Z-190922T2300Z/ Southern Schoolcraft- 424 AM EDT Sun Sep 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Rolfson
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 4:15 AM EDT, 9 minutes earlier.
Area forecast discussion, Sep 22, 4:15 AM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Marquette MI 415 AM EDT Sun Sep 22 2019 .SHORT TERM...(This evening through Sunday) Issued at 310 PM EDT SAT SEP 21 2019 Upper air pattern consists of a deep 500 mb trough over the Rockies and a strong ridge across the ern half of the U.S. this morning. The trough moves east into the northern and central plains tonight and into the upper Great Lakes on Sun. Tough forecast for the first part of this period as convection has been starting to break out, but models are all over the place with coverage and qpf. Will go with a drier solution for this forecast period for pops as there has been scattered stuff going on all day and hints of some of the models is that the area gets split as the cold front goes through. Overall, highest pops in there are chance category and then the frontal zone slowly stalls out with chance to slight chance pops across the south and east on Sun. .LONG TERM...(Monday through Saturday) Issued at 415 AM EDT SUN SEP 22 2019 The long-term period forecast starts off with some drama right away Monday. There's been a distinct trend towards a quick developing low spinning up roughly over the Mackinac Straits on Monday that while not yet in all of the guidance is starting to emerge as a likely solution. Some of the time-lagged model blends are not picking this up yet, so relied on the raw deterministic guidance for POPs and QPF Monday, resulting in about a quarter to a half inch of rain from Sunday night through Monday night for the central and eastern U.P. As the pressure gradient tightens up quickly, there could be a window for some 20-25+ mph gusts as well on Monday, especially over the east. precip clears Monday evening but some clouds linger into Monday night east. At the same time, mid to upper-level ridging builds in behind the system with drier air aloft, so hedged cool with Tuesday morning lows west and central and then hedged slightly warmer east where that clouds cover may linger a bit longer. As the winds go light and the skies clear, there will probably be some areas of fog as well, especially where it rained during the day Monday. We have one definitely dry day Tuesday as that upper-level ridging passes directly overhead. But the next system moves in quickly Tuesday night. As a cold front barges southward through Ontario towards the Upper Great Lakes, a strong upper level jet pushes into the Northern Plains and spins up a surface cyclone along the boundary. This becomes the focus for a line of showers and thunderstorms trekking across the U.P. Tuesday night into Wednesday morning. The NBM looked too low on precip (every major model has this yet it had POPs maxing out at 40% in some areas) so blended towards WPC and the raw models. Should be enough MUCAPE for some embedded thunder as well but right now this looks like primarily a 9scattered) heavy rain even rather than a strong/severe storm event. Look for decent CAA behind the system Wednesday afternoon into Thursday - albeit with the exact FROPA timing still uncertain. Regardless, it will eventually get much cooler. The deterministic GFS drops 850 mb temps all the way down to -1 C by Thurs morning. The EC is not as cold (about +3 C) and the GEFS mean is closer to +1 C, but no matter what it looks like a chilly day. Highs could be in the upper 50s to 60 if we get enough sunshine, which is likely, but could be stuck in the low 50s without. There's also a brief window for some lake-effect showers over the west and Keweenaw before drier air aloft advects in. Went with just slight chance to chance POPs for now, and whatever does materialize should be wrapping up by mid- morning. With that CAA and steep lapse rates, should be pretty breezy late Wed. into Thurs., especially on the Keweenaw where 30+ mph gusts certainly look possible. The active pattern continues with another rain-maker modeled for the end of the week. This doesn't look like as much a well-defined system as a wave slowly ridging along a slow-moving boundary, so this could be another chance for a widespread soaking rain with locally heavy rainfall possible on or around Friday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 131 AM EDT SUN SEP 22 2019 Scattered showers early in the forecast period will move out of the area overnight. Then, as winds veer from southwest to west behind a a front, expect improving conditions. However, enough low level moisture will linger at KSAW so that low MVFR or IFR conditions will linger until after daybreak. Cigs may again lower later this evening but any MVFR conditions should hold off until after 06z/Mon. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 310 PM EDT SAT SEP 21 2019 Winds will stay 15 to 25 knots through Sun with a cold front moving through on Sun. The wind then stays under 20 knots through Tue before increasing to 20 to 30 knots Tue night through Thu. Drier air will be moving into the area Sun. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...RJC AVIATION...JLB MARINE...07
Hazardous weather outlook, Sep 21, 3:53 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 353 PM EDT Sat Sep 21 2019 MIZ001>007-009>014-084-085-221200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 353 PM EDT Sat Sep 21 2019 /253 PM CDT Sat Sep 21 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. Any thunderstorms that occur will be capable of producing heavy downpours. A high swim risk is expected for the Lake Michigan beaches of Schoolcraft County through this evening. Waves up to 7 feet impacting the Lake Michigan shore of Schoolcraft County east of Manistique tonight may lead to minor beach erosion. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms east of a Munising to Iron Mountain line Sunday morning. A high swim risk is expected for the Lake Michigan beaches of Schoolcraft County on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong winds or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-221200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 353 PM EDT Sat Sep 21 2019 /253 PM CDT Sat Sep 21 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday morning over eastern Lake Superior. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-221200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 353 PM EDT Sat Sep 21 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MZ
In the hours before
Local storm report, Sep 21, 10:56 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1056 PM EDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST 28 ESE KEWEENAW POINT 47.18N 87.22W
09/21/2019 M36 MPH LSZ266 MI MESONET
MESONET STATION STDM4 27 ESE KEWEENAW POINT.
0340 PM NON-TSTM WND GST 1 NNE GRAND MARAIS 46.68N 85.97W
09/21/2019 M36 MPH LSZ251 MI MESONET
MESONET STATION GRMM4 1 NNE GRAND MARAIS.
0323 PM NON-TSTM WND GST 1 NNE MUNISING 46.42N 86.65W
09/21/2019 M35 MPH LSZ249 MI ASOS
ASOS STATION KP53 MUNISING.
&&
JSSLocal storm report, Sep 21, 11:10 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 PM EDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST FREDA 47.14N 88.82W
09/21/2019 M37 MPH HOUGHTON MI TRAINED SPOTTER
PEAK WIND GUST FROM THE SOUTHWEST AT 37 MPH
IN FREDA. OBSERVED DISTANT LIGHTNING OVER
LAKE SUPERIOR.
&&
JSSLocal storm report, Sep 21, 11:21 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1121 PM EDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST FREDA 47.14N 88.82W
09/21/2019 M41 MPH HOUGHTON MI TRAINED SPOTTER
MEASURED A WIND GUST OF 41 MPH FROM THE
SOUTHWEST AT FREDA AHEAD OF A LINE OF
SHOWERS AND THUNDERSTORMS TO THE SOUTHWEST
OF FREDA.
&&
JSSNearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.